La Crosse health officials warn about dangerous Fentanyl laced h - WXOW News 19 La Crosse, WI – News, Weather and Sports |

La Crosse health officials warn about dangerous Fentanyl laced heroin

Posted: Updated:
La Crosse, WI (WXOW) -

La Crosse Emergency Health Officials are warning La Crosse residents about a particularly potent strain of heroin in the area. 

Doctor Chris Eberlein, Tri-State Ambulance Medical Director and emergency room physician told News 19 that the past few days he has seen one fatal drug overdose and several significant drug overdoses. He said in the last four days, there have been six overdoses between both Gundersen Health System and Mayo Clinic Health System. 

"We have several people that we have treated that have mentioned that this is the strongest drug they have ever used. Whenever we see that combination that tells me that we're seeing heroin mix that probably contains other drugs," he said. 

Eberlein said he suspects it is due to due to drug dealers selling heroin mixed with the powerful opiate anesthetic drug called Fentanyll.

Fentanyl, a synthetic narcotic,  is cheaper and easier to get than heroin and dealers are mixing it with the heroin, creating a dangerous situation for drug abusers.

"They'll add it in because they don't have enough heroin so they put in the Fentanyl so their still able to sell," Eberlein said. But the mixed drug created far more complications for user. Eberlein said Fentanyl is 50 to 100 times more potent than heroin. 

"The abuser, user is using the same amount but getting a much stronger product that results in significant overdose," he said.

He is working with law enforcement and first responders to make sure they know what kind of drug they are dealing with. If they come across a heroin overdose, first responders are instructed to use more narcan, a drug meant to revive someone who has overdosed.

Narcan use has gone up significantly in the last few years. In 2015 there were nearly 250 dosed given to 150 different people. Some needed it more than one time. That number jumped from 2007 when only 50 doses were administered to 40 different people.

Eberlein said they can't know for sure that this batch of heroin is mixed with Fentany until toxicology results come back, and that could take months. He wants to get the message out  before it is too late.

 

Powered by Frankly